Case Studies

Pharmacy Times, October 2009, Volume 75, Issue 10

Dr. Coleman is an assistant professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.

Statin Conversion

MD, a 73-year-old woman with a history of hypertension, high cholesterol, and diabetes, goes to her local pharmacy with a letter from her prescription insurance provider. The letter states that one of MD’s current medications, Caduet (amlodipine/atorvastatin) 10 mg/40 mg, will no longer be on the plan’s formulary this coming year and that she has the option of paying for it out-of-pocket or switching to the preferred agent(s), in this case, amlodipine 10 mg and simvastatin 80 mg each once daily. MD’s blood pressure and low-density lipoprotein (LDL) cholesterol have been at target goals for the past 1½ years. She is concerned that her care is going to be adversely affected by the medication switch. MD also tells the pharmacist that her cousin is taking pravastatin, and she is doing well. She asks if it would be possible to start pravastatin instead of simvastatin?

How should the pharmacist respond?

Osteoporosis

MK is a 76-year-old woman who was recently seen at an outpatient clinic following a fall on icy ground. She was given a bone mineral density scan and was found to have a T-score at the spine of —1.8 and at the hip of –2.6. The physician at the clinic gives her a prescription for alendronate 70 mg by mouth weekly, and she brings the prescription to the pharmacy. The pharmacist reviews MK’s profile and sees that she is also taking simvastatin 40 mg daily, lisinopril 20 mg daily, lansoprazole 30 mg daily, and calcium carbonate 500 mg plus 400 IU of vitamin D, 3 times daily. MK tells the pharmacist that she feels fine and does not understand why she should take this medication. She also asks if it is true that she has to stand up for 2 hours after she takes “bone drugs.”

What should the pharmacist tell the patient?

ANSWERS

CASE ONE:

Six statins are currently approved for marketing in the United States by the FDA. Although they all share the same mechanism of action for lowering cholesterol, they are not all equally potent reducers of LDL cholesterol levels at FDA-approved doses. According to the insurance provider’s letter, the 40 mg of atorvastatin MD receives in her Caduet will be replaced with an adequate LDL cholesterol—lowering equivalent dose of simvastatin (80 mg). Thus, the pharmacist can tell MD that her LDL cholesterol levels should not be affected by the statin switch. The pharmacist also should explain to MD that although pravastatin’s LDL-lowering efficacy may be sufficient for her cousin, it does not lower LDL cholesterol enough to enable MD to reach her own LDL goal and therefore is not an option. Finally, MD should be reminded that she will still receive her amlodipine, however, not as part of a combination tablet.

CASE TWO:

Osteoporosis is due to an imbalance of bone formation and resorption and may lead to complications such as fractures. Diagnosis is typically made by measuring the T-score, which compares a patient’s bone mineral density with that of a young healthy person of the same sex. A T-score <—2.5 is diagnostic for having osteoporosis. Based on MK’s T-score at the hip (–2.6), she is considered to have osteoporosis and should receive treatment to prevent fractures. The pharmacist should tell the patient that her alendronate will help to keep her bones strong so that she would be less likely to get a fracture if she were to fall again. Alendronate prevents bone loss and should be taken in addition to calcium and vitamin D. MK should take alendronate in the morning with a full glass of water (~8 ounces) at least 30 minutes before eating, taking other medications, or drinking anything besides water. The patient should remain upright (either sitting or standing) for 30 minutes, not 2 hours. This is to prevent any esophageal irritation that might result from direct contact of alendronate on the esophagus. MK also is taking lansoprazole, which may have a drug interaction with her calcium. Calcium is better absorbed in an acidic stomach environment, but MK likely has reduced calcium absorption due to her acid suppression. She might benefit from switching to a calcium citrate form (plus vitamin D), which does not require as much acidity in the stomach for absorption.

Read the answers

<!--function showAnswer() {document.getElementById("answer").style.display = 'block';document.getElementById("link").style.display = 'none';}// -->